June 1988

Intentional Ipecac Poisoning in Children

Author Affiliations

From the Divisions of Gastroenterology (Drs McClung, Murray, and Fyda), Toxicology (Dr Braden), General Pediatrics (Dr Myers), and Medical Social Work (Ms Gutches), Columbus (Ohio) Children's Hospital.

Am J Dis Child. 1988;142(6):637-639. doi:10.1001/archpedi.1988.02150060071035

• Ipecac (emetine) is a safe emetic for emergency home use. Its ready availability also provides the potential for child abuse and chronic self-induced emesis. The chronic administration of ipecac can result in unusual symptom complexes such as chronic diarrhea and vomiting, muscle weakness, colitis, cardiomyopathy, fever, edema, or electrolyte disturbances. We describe patients who were intentionally poisoned and who demonstrated these symptoms. Because of the widespread use of ipecac for therapy in acute accidental poisonings, toxicology laboratories may not look for or report the presence of this drug in their routine screens. This may delay the recognition of chronic ipecac poisoning in patients.

(AJDC 1988;142:637-639)